Format

Send to

Choose Destination
J Med Toxicol. 2014 Jun;10(2):219-22. doi: 10.1007/s13181-013-0358-z.

Pediatric chloral hydrate poisonings and death following outpatient procedural sedation.

Author information

1
Department of Emergency Medicine, Keck School of Medicine, University of Southern California, Los Angeles, CA, USA, spnordt@gmail.com.

Abstract

INTRODUCTION:

Chloral hydrate has been used medicinally since the 1800 s as a sedative hypnotic, most commonly for procedural sedation. As it is administered orally and available in a liquid formulation, it is used almost exclusively in pediatric patients despite many safer and more effective alternative agents being available.

CASE SERIES:

We present three cases of pediatric chloral hydrate poisoning, all occurring following procedural sedation in outpatient clinic settings and presenting to the emergency department. The ages ranged from 15 months to 4 years of age and all required resuscitation. Unfortunately, the 4-year-old died.

CONCLUSION:

Choral hydrate is associated with significant adverse effects, including death, and safer alternatives for pediatric procedural sedation should be sought and utilized. There are a number of more effective sedative agents with more predictable pharmacokinetic and safety profiles than chloral hydrate including parenteral and oral agents. The practice of pre-procedure sedation should be performed only in a supervised setting where cardiorespiratory monitoring can occur in all cases.

PMID:
24532346
PMCID:
PMC4057536
DOI:
10.1007/s13181-013-0358-z
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center